Alert archive / North Dakota / Tornado Warnings in 2019

Tornado Warning 15, NWS Bismarck, ND

August 12, 2019McLean County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 12, 2019, 7:40 PM CDT for McLean County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2019, 7:40 PM CDT (00:40 UTC)
Expired
Aug 12, 2019, 8:15 PM CDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County McLean County, ND

The radar

The Minot AFB radar (KMBX), 74 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:40 PM CDTTORNADO3 Sse Douglas, ND
Aug 12, 7:43 PM CDTHAIL 1.51 W Max, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

337 
WFUS53 KBIS 130040
TORBIS
NDC055-130115-
/O.NEW.KBIS.TO.W.0015.190813T0040Z-190813T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
740 PM CDT Mon Aug 12 2019

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  North central McLean County in south central North Dakota...

* Until 815 PM CDT.
    
* At 740 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Douglas, or 11 miles north of Garrison, moving
  southeast at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Max around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4784 10117 4765 10135 4779 10154 4785 10148
      4785 10124
TIME...MOT...LOC 0040Z 299DEG 18KT 4782 10145 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

HARGROVE
3 follow-up statements
198 
WWUS53 KBIS 130042
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
742 PM CDT Mon Aug 12 2019

NDC055-130115-
/O.CON.KBIS.TO.W.0015.000000T0000Z-190813T0115Z/
McLean ND-
742 PM CDT Mon Aug 12 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTH
CENTRAL MCLEAN COUNTY...
    
At 741 PM CDT, a confirmed tornado was located near Douglas, or 11
miles north of Garrison, moving southeast at 20 mph.

HAZARD...Damaging tornado and golf ball size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Max around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4784 10117 4765 10135 4779 10154 4785 10148
      4785 10124
TIME...MOT...LOC 0041Z 299DEG 18KT 4782 10144 

TORNADO...OBSERVED
HAIL...1.75IN

$$

HARGROVE
361 
WWUS53 KBIS 130055
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
755 PM CDT Mon Aug 12 2019

NDC055-130115-
/O.CON.KBIS.TO.W.0015.000000T0000Z-190813T0115Z/
McLean ND-
755 PM CDT Mon Aug 12 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR NORTH
CENTRAL MCLEAN COUNTY...
    
At 755 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Max, or 7 miles northeast of Garrison,
moving southeast at 30 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central McLean County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4775 10145 4785 10137 4781 10120 4767 10134
TIME...MOT...LOC 0055Z 301DEG 27KT 4773 10130 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

HARGROVE
008 
WWUS53 KBIS 130106
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
806 PM CDT Mon Aug 12 2019

NDC055-130115-
/O.EXP.KBIS.TO.W.0015.000000T0000Z-190813T0115Z/
McLean ND-
806 PM CDT Mon Aug 12 2019

...THE TORNADO WARNING FOR NORTH CENTRAL MCLEAN COUNTY WILL EXPIRE AT
815 PM CDT...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Ward and Mclean counties until 830 PM CDT.

LAT...LON 4775 10145 4785 10137 4781 10120 4767 10134
TIME...MOT...LOC 0105Z 299DEG 18KT 4772 10127 

$$

HARGROVE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 12, 6:57 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 12, 6:57 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
657 PM CDT Mon Aug 12 2019

.UPDATE...
Issued at 657 PM CDT Mon Aug 12 2019

This update for new information in aviation section below.

UPDATE Issued at 528 PM CDT Mon Aug 12 2019

An upper level low was over south central/southeastern Saskatchewan,
surrounded by a series of upper level impulses rotating around the
upper low. Meanwhile, a surface cold front extended from a surface
low near Williston to Minot/Garrison to near Jamestown.

An arc of showers and thunderstorms had developed late this
afternoon along the southern boundary of the upper level impulses.
This arc of scattered storms extended from northwest North Dakota,
then westward across central Montana. The arc of storms will
continue pushing eastward into north central North Dakota in more of
a line of storms. Some gusty winds and small hail is possible, but
severe storms (large hail and damaging winds) looks to be a minimal
threat - but a localized severe storm is still possible. It is
expected that the thunderstorms will continue through at least 9 pm
cdt, then become an area of showers with only isolated thunder after
9 pm. Showers are expected after that, with chances of showers and
isolated thunderstorms overnight.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 246 PM CDT Mon Aug 12 2019

The short term forecast is highlighted by a marginal severe
weather risk this afternoon and early evening in the northwest and
central. A nonzero tornado risk exists as well.

This afternoon, a closed midlevel low was located over
southeastern Saskatchewan with an occluded front placed from
northwest to southeast North Dakota. Strong surface convergence
along the frontal boundary as well as midlevel lapse rates nearing
7 C/km have allowed for thunderstorm development in the northwest.
With effective bulk layer shear of 30-40 kts this afternoon, a
marginal severe weather threat may develop. Additionally, with
enhanced vorticity along the surface boundary a nonzero tornado
risk exists with thunderstorms that reside in this convergence
zone. The severe risk exists along the diurnal curve with
thunderstorm intensity and coverage decreasing into the evening.

Tonight, the midlevel low will become more progressive and
open...moving east/southeast overnight. An associated cold front
will have passed through the state by Tuesday morning with breezy
north/northwest surface winds expected through the day. Seasonably
cooler temperatures are expected with highs in the 60s to near 70.
A few lingering showers will be possible through the day before
clearing in the evening as high pressure sets in.

.LONG TERM...(Tuesday night through Monday)
Issued at 246 PM CDT Mon Aug 12 2019

Tuesday evening through Wednesday, the upper low progresses
eastward with a surface high developing across the Dakotas. Lows
Wednesday morning drop into the 40s and low 50s with highs
returning to the 70s. Wednesday through Friday the upper level
flow pattern becomes northwesterly with several perturbations
propagating through the flow, delivering daily chances for showers
and thunderstorms. Guidance keeps wave timing on Wednesday later
in the evening, so chances for precipitation will likely be held
until the overnight hours through the day Thursday. Risk for
stronger storms or severe weather through the end of the week is
highly uncertain as details are murky on timing of frontal
passages associated with the embedded northwest shortwaves.

With the northwest flow pattern, high temperatures are expected to
stay in the 70s to around 80 each day through the end of the week.
For this coming weekend, global deterministic model guidance has
diverged quite a bit in the last few runs. Recent GFS runs have
develop a strong trough out of central Canada with a surging cold
front through the Northern Plains Friday night. This solution
delivers seasonably colder temperatures on Saturday while
effectively eliminating chances for convection. Conversely, the
ECMWF had developed a trough trough in the northwest with
southerly flow over the northern plains which would have set up
widespread chances for thunderstorms over the weekend. However,
the recent 12Z EC has trended towards the GFS solution. With that
in mind, a blended solution brings chances for precipitation
through the weekend with a slight chance of thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 657 PM CDT Mon Aug 12 2019

A line of showers and thunderstorms are expected to move into the
KMOT TAF area between 00z and 03z. Look for erratic wind directions
with gusts to 30 knots. Chance of rain showers continues overnight,
especially at KISN, KMOT, KJMS...then decreasing chances Tuesday
afternoon.

Otherwise, look for MVFR/IFR stratus at KMOT and KJMS throughout the
00z TAF cycle. Expect MVFR/IFR stratus to move into KISN by around
06z...and the large area of MVFR/IFR stratus to move southward into
KDIK and KBIS late tonight. Conditions improving to VFR at KISN
Tuesday afternoon, but continuing MVFR at other TAF sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...AE
LONG TERM...AE
AVIATION...JV
Hazardous weather outlook, Aug 12, 2:38 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
238 PM CDT Mon Aug 12 2019

NDZ031>033-040>045-131945-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
238 PM CDT Mon Aug 12 2019 /138 PM MDT Mon Aug 12 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms today. Severe
weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Wednesday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-002-009>011-017>023-025-034>037-046>048-050-051-131945-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
238 PM CDT Mon Aug 12 2019 /138 PM MDT Mon Aug 12 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms today. A few severe storms are
possible with quarter size hail and locally damaging wind gusts
to 60 mph. A tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Wednesday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ003>005-012-013-131945-
Renville-Bottineau-Rolette-McHenry-Pierce-
238 PM CDT Mon Aug 12 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms late this
afternoon and evening. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Wednesday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

In the hours before

Special weather statement, Aug 12, 5:36 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
536 PM CDT Mon Aug 12 2019

NDZ002-009-010-017-122300-
McKenzie ND-Mountrail ND-Williams ND-Burke ND-
536 PM CDT Mon Aug 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BURKE...
NORTHEASTERN MCKENZIE...EASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL
COUNTIES UNTIL 600 PM CDT...

At 535 PM CDT, strong thunderstorms were located along a line
extending from near Battleview to 6 miles south of Tioga to 17 miles
northeast of Watford City. Movement was east at 40 mph.

Wind gusts to 50 mph will be possible with these storms.

Locations impacted include...
Tioga, Ray, Powers Lake, Ross, Battleview, Lostwood, 4 Bears Lodge,
White Earth, Lewis And Clark State Park, White Earth Bay Recreation
Area, Charlson, White Tail Bay Recreation Area, Mcgregor and Tobacco
Garden Bay Recreation Area.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4870 10232 4836 10240 4798 10255 4800 10332
      4831 10320 4862 10315 4863 10301 4863 10289
      4865 10288
TIME...MOT...LOC 2235Z 260DEG 36KT 4857 10285 4832 10299 4803 10313

HARGROVE
Special weather statement, Aug 12, 6:02 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
602 PM CDT Mon Aug 12 2019

NDZ002-010-011-122345-
Mountrail ND-Ward ND-Burke ND-
602 PM CDT Mon Aug 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARD...
SOUTHWESTERN BURKE AND MOUNTRAIL COUNTIES UNTIL 645 PM CDT...

At 601 PM CDT, strong thunderstorms were located along a line
extending from near Powers Lake to 8 miles north of Ross to 15 miles
northwest of 4 Bears Lodge. Movement was east at 45 mph.

Wind gusts to 50 mph will be possible with these storms.

Locations impacted include...
Stanley, Kenmare, Powers Lake, Ross, Battleview, Palermo, Donnybrook,
Lostwood, Belden, Blaisdell, White Earth, Coulee, White Earth Bay
Recreation Area and Tagus.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4852 10184 4846 10184 4846 10182 4812 10197
      4812 10274 4813 10276 4812 10282 4825 10283
      4841 10276 4855 10289 4858 10289 4869 10200
TIME...MOT...LOC 2301Z 263DEG 41KT 4851 10267 4843 10260 4818 10271

HARGROVE
Special weather statement, Aug 12, 6:34 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
634 PM CDT Mon Aug 12 2019

NDZ010-011-130000-
Mountrail ND-Ward ND-
634 PM CDT Mon Aug 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WARD AND EAST
CENTRAL MOUNTRAIL COUNTIES UNTIL 700 PM CDT...

At 633 PM CDT, a strong thunderstorm was located over Plaza, or 30
miles southeast of Stanley, moving east at 20 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Plaza and Makoti.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4796 10206 4810 10203 4811 10162 4787 10171
TIME...MOT...LOC 2333Z 272DEG 19KT 4801 10193

HARGROVE
Local storm report, Aug 12, 7:06 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MAKOTI                  47.96N 101.81W
08/12/2019  E1.50 INCH       WARD               ND   PUBLIC

            RELAYED TO BROADCAST MEDIA THROUGH SOCIAL
            MEDIA. HAIL LASTED 15 MINUTES.

&&

JV
Local storm report, Aug 12, 7:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MAKOTI                  47.96N 101.80W
08/12/2019  E1.75 INCH       WARD               ND   PUBLIC

            HAIL LASTED 15 MINUTES. ALSO 70 MPH WIND
            GUST.

&&

JV
Local storm report, Aug 12, 7:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT MON AUG 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     MAKOTI                  47.97N 101.80W
08/12/2019  E70 MPH          WARD               ND   PUBLIC

            ALSO GOLFBALL SIZED HAIL.

&&

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:32 PM CDTSevere Thunderstorm WarningBISMcLean, Ward58 min
Aug 12, 8:27 PM CDTSpecial Weather StatementBISSheridan48 min
Aug 12, 9:30 PM CDTSpecial Weather StatementBISSheridan45 min
Aug 12, 10:11 PM CDTSpecial Weather StatementBISKidder49 min
Aug 12, 10:51 PM CDTSpecial Weather StatementBISStutsman39 min

Nearby

Tornado Warnings in North Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.